Rademacher and Gaussian complexities: Risk bounds and structural results

Bartlett, Peter L. & Mendelson, Shahar (2003) Rademacher and Gaussian complexities: Risk bounds and structural results. Journal of Machine Learning Research, 3(3), pp. 463-482.

View at publisher


We investigate the use of certain data-dependent estimates of the complexity of a function class, called Rademacher and Gaussian complexities. In a decision theoretic setting, we prove general risk bounds in terms of these complexities. We consider function classes that can be expressed as combinations of functions from basis classes and show how the Rademacher and Gaussian complexities of such a function class can be bounded in terms of the complexity of the basis classes. We give examples of the application of these techniques in finding data-dependent risk bounds for decision trees, neural networks and support vector machines.

Impact and interest:

492 citations in Scopus
Search Google Scholar™
7 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 43936
Item Type: Journal Article
Refereed: Yes
Keywords: Data-Dependent Complexity, Error Bounds, Maximum Discrepancy, Rademacher Averages, Data reduction, Error analysis, Neural networks, Gaussian complexities, Learning systems, OAVJ
ISSN: 1533-7928
Subjects: Australian and New Zealand Standard Research Classification > INFORMATION AND COMPUTING SCIENCES (080000) > ARTIFICIAL INTELLIGENCE AND IMAGE PROCESSING (080100)
Australian and New Zealand Standard Research Classification > PSYCHOLOGY AND COGNITIVE SCIENCES (170000) > COGNITIVE SCIENCE (170200)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Past > Schools > Mathematical Sciences
Deposited On: 12 Aug 2011 03:17
Last Modified: 12 Feb 2015 02:02

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page